Clinical Tips: migraine


What do you know about medication overuse headache? Ben Basger delves into the issue

This is headache in people who overuse analgesia, where the analgesia leads to the paradoxical effect of increasing headache frequency.

The prevalence of this type of headache has been reported to be as high as one in five headache clinic patients and 1-2% in the community.

It occurs when the recommended monthly number of doses is exceeded.

Ten is a useful number to remember, as it appears likely to occur when more than 10 administrations per month occurs with opioids, triptans, ergotamine and combination analgesics.

The headache associated with medication overuse can be different in quality and location from the baseline headache.

This can make the doctors diagnosis of the underlying primary headache disorder difficult at initial consultation.

Clinical cues for medication overuse headache may include an escalation of headache frequency associated with analgesia usage, morning headaches reflecting analgesia withdrawal and predictable development of a headache when medication is delayed.

Opioids should not be used to treat headaches as their use can lead to central sensitisation, headache relapse, hyperalgesia and abuse.

Medication-overuse headache can develop in the absence of problematic headaches when opioids are used for chronic pain.

The cornerstone of treatment is patient education followed by stopping or tapering the offending medication.

Cessation of offending analgesia may lead to transient exacerbation of headache (lasting 2–10 days) that can for example be treated with a bridging two-week course of naproxen or short prednisone taper.

Abrupt withdrawal of overused medications is recommended, except for opioids, which should be tapered.

A prophylactic medication can be started to reduce primary headache frequency and severity.

Topiramate, β-blockers, amitriptyline and gabapentin have been recommended for prophylaxis of the primary headache.

Dr Ben Basger PhD MSc BPharm DipHPharm FPS AACPA is a clinical pharmacist and educator at Wolper Jewish Hospital and The University of Sydney, NSW.

Previous World News Wrapup: 31 August 2018
Next How long before you start 3D-printing medicines?

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.